Not much could be done for a sick child a century ago, and now, antibiotics have entirely changed the experience of childhood illnesses. Over-the-counter medications can help children with a cough or fever, and prescription drugs are available to care for many illnesses common to children, something any parent can be grateful for. However, medications also have side effects, and children can have allergies to specific medications. What should you do about medicine reactions in children?
Signs of allergies
Often, the first sign of an allergy to a medication is a rash. Hives can follow a dose of antibiotics or other medications. Some of the more severe signs of allergic reactions are; swelling of the mouth and tongue or difficulting breathing.
Vomiting, stomach pain, and diarrhea can also be signs of an allergy to a medication.
If your child has an allergic reaction to a medication, stop giving the medication and contact your doctor. A cool bath can treat a mild rash at home. For severe reactions, call 911 or go to the emergency room!
Nearly all medications can have side effects. Antibiotics, for example, sometimes cause diarrhea. Upset stomach, drowsiness, dry mouth, or fussiness are other side effects that can show up with the use of medications.
Usually, the benefits of the medicine are greater than the side effects. However, it would help if you spoke with your doctor or pharmacist about the side effects. This way, you can recognize a predictable side effect and know it is not an allergic reaction.
If side effects are severe, ask your doctor about them.
The wrong medication?
If you have accidentally given your child the wrong medicine or the wrong dose of the right medication, you might need to contact poison control. The phone number is (800) 222-1222.